New York, 2022

Tornado and Hail in New York, September 25, 2022

September 25, 2022 · NWS BGM · 2 events in 2 counties and zones

A warm front and trailing cold front swept across Central New York. One storm developed in the warm sector and dropped quarter sized hail in Broome County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm front and trailing cold front swept across Central New York. One storm developed in the warm sector and dropped quarter sized hail in Broome County. This storm then weakened but became stronger again in Delaware County as it approached the warm front. The shear from the warm front was enough for a weak tornado to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 25, 2:40 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 25, 2:40 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
340 PM EDT Sun Sep 25 2022

.SYNOPSIS...
A slow moving upper level trough will bring unsettled weather to
the region, with showers and a chance for thunderstorms expected
today and Monday. Cooler temperatures with showers are expected
Tuesday and Wednesday, with improving conditions on Thursday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
340 PM Update...
Some partial clearing over south-central NY and NE PA has
allowed some weak instability to develop, and together with
larger scale forcing, some areas of convective showers and
thunderstorms have developed. An isolated severe-criteria wind
gust can't be ruled out from the Twin Tiers south into NE PA
through this evening, but the greater risk for severe
thunderstorms remains further to our south.

Otherwise, additional bands of showers will continue into the
evening hours, with more showers cropping up on Monday as we
remain in broad cyclonic flow with several weak impulses set to
rotate through the area. By Monday night, the risk of rainfall
will mainly shift north of the Thruway corridor.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
3 PM Update

Unsettled weather dominates this period, as a broad upper level
trough slowly pushes eastward through Central NY and Northeast
PA. This will keep shower chances in the forecast, along with
temperatures cooling to below average levels. Mean level flow
will generally be southwest which leads to the best chances for
rainfall generally closer to Lake Ontario and the immediate
northeastern side of the lake. Clouds will remain abundant over
the region as another round of PVA slides the slow moving
through and deeper moisture arrives with perhaps even a bit of
instability. This should combine for scattered to numerous
showers across CNY, with isolated to scattered showers possible
in NE PA. A few degrees cooler, despite breezy southwest winds
continuing. Highs are progged to be in the upper 50s to mid-60s.
By Tuesday night, the positively tilted upper level trough axis
finally crosses the region. Winds will shift more northwesterly
late at night, and this will increase the lake enhancement of
the rain showers for parts of our area. Cool with lows in the
40s to around 50 expected.

Much cooler air aloft and even at the surface moves into the region
for Wednesday into Wednesday night as 850mb temperatures fall to
around 0C. This will provide plenty of lake induced instability in
the now northwesterly flow over lake Ontario and the Finger Lakes
for additional scattered to numerous rain showers over CNY and at
least the northern tier of NE PA. It will be partly to mostly cloudy
Wednesday & Wednesday night, with NW winds 8-15 mph. High
temperatures only reach the 50s to perhaps lower 60s in the valleys
of the Twin tier and NE PA. Overnight lows Wednesday night are
currently forecast to reach the upper 30s to mid-40s...just warm
enough to keep all precip in the liquid form. Overall, total rainfall
Monday night through Wednesday night will be rather light for
our area...only 0.10 to 0.50 for CNY, and less than 0.25" in NE PA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
3 PM Update

Upper level trough begins to exit the area off into New England and
Atlantic Canada by Thursday afternoon; at the same time a strong
surface high pressure system approaches from the Central Great Lakes
region. In the lower levels of the atmosphere, we will still
have a chilly northwest flow over CNY and NE PA through the day,
and this will likely mean some lingering lake effect/upslope
clouds and perhaps even an isolated shower. Ensemble means
continue to point to this period from as a fair bit below climo
means so I've continue to trend forecast temps below guidance.

By Thursday afternoon high pressure starts building over the
region with broad scale subsidence. This leads mean mainly
clear/sunny skies and lighter NE winds. With decoupling winds
and radiative cooling we anticipate another round of frost
across most of the region as lows dip into the 30s in most
locations. Temperatures gradually warm up Friday afternoon, into
the upper 50s to mid-60s for highs.

Heading into next weekend, the focus will be on the remnants of
Tropical Cyclone Ian. There remains too much uncertainty in the
latest guidance to pin down any details for our area this far
out in time. The strong high will continue to funnel dry air
into the region from the northeast, so this should at least act
to slow down any incoming rain from the remnants of Ian. For
now, continued to go with the NBM ensemble guidance, which keeps
Saturday dry over the area with increasing clouds. Then slight
chance to low end chances for showers were introduced into the
forecast for next Sunday, as a majority of the guidance shows
this potential. Temperatures continue a gradual warming trend
next weekend, getting back closer to seasonal values (highs
well into the 60s and lows in the 40s to around 50).

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A warm front has pushed north of the Twin Tiers this afternoon,
with some breaks in cloud cover developing over parts of the
Finger Lakes. Scattered showers will increase in coverage from
the west as a cold front approaches, with variable
restrictions, and some embedded thunderstorms (most likely at
ELM, ITH, BGM, and AVP). Behind the front, lingering showers
with mostly MVFR ceilings are expected, with conditions
generally improving during the day Monday. Showers and lower
clouds will hang on a bit longer at SYR and RME.

Outlook...

Monday Night...Restrictions possible in rain showers,
thunderstorms and patchy fog as a low pressure system moves
through the area.

Tuesday and Wednesday...Restrictions likely with lake enhanced
rain showers expected.

Thursday and Friday...VFR likely.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPH
SHORT TERM...RLD
LONG TERM...RLD
AVIATION...MPK/MPH
Hazardous weather outlook, Sep 25, 2:49 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
349 PM EDT Sun Sep 25 2022

NYZ057-062-PAZ038>040-043-044-047-048-072-262000-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
349 PM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected across northeast PA, parts of the Twin
Tiers, and into the western Catskills this afternoon and early
evening. A few of these storms may become severe and produce
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-022>025-036-037-044>046-055-056-262000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-
349 PM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 2:59 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
359 PM EDT Sun Sep 25 2022

NYZ055-056-252030-
Tioga NY-Broome NY-
359 PM EDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of western Broome and
southeastern Tioga Counties through 430 PM EDT...

At 359 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Berkshire to near Lounsberry. Movement was east
at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vestal, Johnson City, Endicott, Maine, Owego, Nanticoke, Berkshire,
Newark Valley, Whitney Point and Lisle.

This includes the following highway exits...
 New York Interstate 81 between 7 and 8.
 Interstate 86/Route 17 between 63 and 71, and near 71 South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms.

&&

LAT...LON 4234 7617 4237 7585 4233 7585 4200 7600
      4204 7635
TIME...MOT...LOC 1959Z 263DEG 25KT 4228 7616 4205 7628

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BTL
Special weather statement, Sep 25, 3:28 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
428 PM EDT Sun Sep 25 2022

NYZ045-056-252100-
Chenango NY-Broome NY-
428 PM EDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of southwestern Broome
and southwestern Chenango Counties through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greene to near Vestal Center. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Binghamton, Johnson City, Kirkwood, Conklin, Port Dickinson, Windsor,
Afton, Chenango Forks, Chenango Bridge and Harpursville.

This includes the following highway exits...
 New York Interstate 81 between 1 and 6.
 Interstate 86/Route 17 between 70 North and 79.
 Interstate 88 between 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and will briefly
reduce visibilities.

&&

LAT...LON 4199 7568 4200 7575 4206 7602 4231 7587
      4228 7549
TIME...MOT...LOC 2027Z 285DEG 26KT 4230 7582 4205 7599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BTL

The radar

The Binghamton radar (KBGM), 21 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Broome

When
September 25, 3:42 PM EST
Where
Broome County, West Windsor
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -75.770

Tornado, Delaware

When
September 25, 5:38 PM EST to 5:41 PM EST
Where
Delaware County, 1.67 mi NNW of Beerston to 1.16 mi SSW of Walton
Rating
EF1
Path length
2.29 mi
Path width
150 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
42.152, -75.184

The National Weather Service in Binghamton NY confirmed with a |storm survey, that a tornado moved through the Walton area on the |evening of September 25th between 6:38 PM to 6:41 PM. During the |survey, tornado damage was first noted along Walton Mountain Rd |where trees fell in a convergent pattern. Talking to several |residents, winds came from multiple directions, with lawn furniture|and part of a deck railing blown northwest while trees in |the back yard were blown down facing southwest. Sporadic tree |damage was followed down to route 10 to an autoshop with some |metal sheeting ripped off of the roof and thrown about a 100 |yards. From there the damage picked back up across the West Branch|of the Delaware River along S River Rd. Sporadic tree damage |continued along the south shore of the river to just south of S |river Rd with the worst tree damage occurring near the end of the |tornado's track. Up until this section, the damage from the |tornado was EF0. Many large trees were snapped or uprooted and |fell in a cross stitch pattern for a section of forest that was |about 300 yards long and 50 yards wide where the EF1 damage was |found.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyThe tornado archive for New York, 2022Warnings in New York, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055996, 1055997.